You are here

JAMA Study Reviews Drug-Drug Interactions in Elderly Patients Hospitalized for Drug Toxicity

CHICAGO, Ill -- April 2, 2003 -- Study results released today in the Journal of the American Medical Association suggests that many hospital admissions of elderly patients for drug toxicity occur after administration of a drug known to cause drug-drug interactions.

In three population-based, nested case-control studies researchers from Ontario studied residents aged 66 years or older treated with glyburide, digoxin, or an angiotensin-converting enzyme (ACE) inhibitor. Case patients were those admitted to the hospital for drug-related toxicity. Prescription records of cases were compared with those of controls (matched on age, sex, use of the same medication, and presence or absence of renal disease) for receipt of interacting medications (co-trimoxazole with glyburide, clarithromycin with digoxin, and potassium-sparing diuretics with ACE inhibitors).

Researchers determined odds ratios for an association between hospital admission for drug toxicity (hypoglycemia, digoxin toxicity, or hyperkalemia, respectively) and use of an interacting medication during the preceding week of the patient's admission.

Researchers found that during the 7-year study period, 909 elderly patients receiving glyburide were admitted with a diagnosis of hypoglycemia. In the primary analysis, those patients admitted for hypoglycemia were more than 6 times as likely to have been treated with co-trimoxazole in the previous week (adjusted odds ratio, 6.6; 95% confidence interval, 4.5-9.7).

Patients admitted with digoxin toxicity (n = 1051) were about 12 times more likely to have been treated with clarithromycin (adjusted odds ratio, 11.7; 95% confidence interval, 7.5-18.2) in the previous week, and patients treated with ACE inhibitors admitted with a diagnosis of hyperkalemia (n = 523) were about 20 times more likely to have been treated with a potassium-sparing diuretic (adjusted odds ratio, 20.3; 95% confidence interval, 13.4-30.7) in the previous week.

No increased risk of drug toxicity was found for drugs with similar indications but no known interactions (amoxicillin, cefuroxime, and indapamide, respectively).

The authors concluded that many hospital admissions of elderly patients for drug toxicity occur after administration of a drug known to cause drug-drug interactions. Many of these interactions could have been avoided.

Author Affiliations: Sunnybrook and Women's College Health Sciences Centre; the Clinical Epidemiology and Healthcare Research Program, and Departments of Medicine (Drs Juurlink, Laupacis, and Redelmeier), and Pharmacy (Dr Mamdani), University of Toronto; and the Institute for Clinical Evaluative Sciences (Drs Juurlink, Mamdani, Laupacis, and Redelmeier, and Mr Kopp), Toronto, Ontario.

JAMA. 2003;289:1652-1658.

To review the abstract, please click here: https://jamanetwork.com/journals/jama/fullarticle/196302.

Recent Headlines

Despite older, sicker patients, mortality rate fell by a third in 10 years
Study finds fewer than half of trials followed the law
WHO to meet tomorrow to decide on international public heath emergency declaration
Study of posted prices finds wild variations and missing data
Potential contamination could lead to supply chain disruptions
Declining lung cancer mortality helped fuel the progress
Kinase inhibitor targets tumors with a PDGFRA exon 18 mutation
Delayed surgery reduces benefits; premature surgery raises risks
Mortality nearly doubled when patients stopped using their drugs